Alert archive / Texas / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Houston/Galveston, TX

June 5, 2024Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Jun 5, 2024, 2:48 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2024, 2:48 AM CDT (07:48 UTC)
Expired
Jun 5, 2024, 9:00 PM CDT
In force
18 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.9

Open this sounding in Storm Lab

The text

As transmitted.

794 
WHUS44 KHGX 050748
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
248 AM CDT Wed Jun 5 2024

TXZ436>439-051600-
/O.CAN.KHGX.RP.S.0021.000000T0000Z-240605T1500Z/
/O.NEW.KHGX.BH.S.0004.240605T0748Z-240606T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
248 AM CDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...High risk of rip currents and minor coastal flooding 
  during times of high tide.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Difficult to dangerous swimming conditions.

* ADDITIONAL DETAILS...Minor coastal flooding will be possible
  during high tide later this morning along Gulf-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks, 
jetties and piers. In addition, don't swim at the eastern or 
western tips of Galveston Island. Tidal currents and rip currents 
are always dangerous there. 

If caught in a rip current, relax and float. Don't swim against 
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help. 

&&

$$
2 follow-up statements
893 
WHUS44 KHGX 051533
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1033 AM CDT Wed Jun 5 2024

TXZ436>439-052345-
/O.CON.KHGX.BH.S.0004.000000T0000Z-240606T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
1033 AM CDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...

* WHAT...High risk of rip currents and minor coastal flooding 
  during times of high tide.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Difficult to dangerous swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If at the beach, swim near a lifeguard and away from rocks,
jetties and piers. In addition, don't swim at the eastern or
western tips of Galveston Island. Tidal currents and rip currents
are always dangerous there.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
365 
WHUS44 KHGX 051952
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
252 PM CDT Wed Jun 5 2024

TXZ436>439-060545-
/O.NEW.KHGX.RP.S.0022.240606T0200Z-240607T0200Z/
/O.CON.KHGX.BH.S.0004.000000T0000Z-240606T0200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
252 PM CDT Wed Jun 5 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 9 PM CDT THIS EVENING
THROUGH THURSDAY EVENING...

* WHAT...High risk of rip currents and minor coastal flooding 
  during times of high tide.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...For the Beach Hazards Statement, until 9 PM CDT this 
  evening. For the High Rip Current Risk, from 9 PM CDT this 
  evening through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard and away from rocks, jetties, and piers. If
caught in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Jun 4, 11:48 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 4, 11:48 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CDT Tue Jun 4 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 336 PM CDT Tue Jun 4 2024

Light showers occurring over the far northeastern portion of SE
Texas. These are associated with an MCS centered over Louisiana,
and will continue a generally ESE track through the rest of the
day. Winds have generally been 10-20 mph sustained this afternoon
with gusts of 20 to 30 mph have been occurring throughout the day,
and will continue this afternoon. Winds should relax overnight.

We remain under the influence of a mid-level ridge, which will
continue to create hot and humid conditions for Wednesday. Heat
indices are bordering the Heat Advisory criteria for locations
west of I-45 (the same area that is under an Advisory for today),
but will let the midnight crew re-evaluate with the next forecast
package. In any case, heat will continue to be a concern as values
heat indices peak in the 105-109 range for much of the area.
Continue to exercise caution, especially during the hottest time
of the day. Be sure to stay hydrated, avoid strenuous activity,
and look before you lock! Remember that if the ground is too hot
for the palm of your hand, it is too hot for your pets' paws.

In addition to the heat, we do have a Marginal Risk for severe
weather for the entire area. Stronger NW winds aloft will help
drive an MCS from ArkLaTex area SE through east TX and
Louisiana...latest guidance has pushed the main MCS more east our
of our CWA; however, outflow from any storms could help initiate
convection during the afternoon hours. While we will have a pretty
stout cap in place in the morning, the cap begins to erode with
heating. By the afternoon hours the cap should be negligible with
an unstable environment left over. CAPE values will be in excess
of 3000 J/kg for most of the area, and PWAT values will be around
2.0". Hi-res models have not been entirely reliable with MCS type
systems as of late. Current thoughts are that any storms that
develop in SE TX will be driven by mesoscale features, such as
outflow from morning storms or the sea breeze. Main hazards with
any storms will be the potential for damaging winds and hail.

Lows for tonight and Wednesday night will be more on the mild
side with lows in the 70s to around 80 degrees. Onshore flow and
dew points in the 70s will make it feel pretty muggy as well.

Adams/Thompson

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 336 PM CDT Tue Jun 4 2024

Upper level pattern changes to a more northwesterly flow
component as the ridge develops over the Four Corners/southern
Rockies. This pattern will result in low rain/storm chances, but
hot and humid conditions remain with us. Heights will continue to
increase by Thursday, resulting in relatively dry conditions. With
residual low level moisture (PWs at or above 1.8 inches) and the
passage of a weak shortwave and frontal boundary, a few showers
and/or storms cannot be ruled out during the day and evening.
Friday into the weekend will feature dry and hot weather with
highs running close to 90th-97.5 percentile of NAEFS climatology
for this time of year. Have continued with highs generally from
the low to mid 90s.

Southeast TX will be positioned on the eastern periphery of the
mid/upper ridge through the weekend. This could result in multiple
embedded weak shortwaves aloft; hence, slight storm chances
especially during peak daytime heating. Storm chances will be on
the increase early next week as the upper ridge weakens/shifts
westward and several shortwave troughs move through ahead of a
stronger FROPA by Tuesday.

JM

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1148 PM CDT Tue Jun 4 2024

MVFR CIGs breaking out across the area tonight, though HOU and IAH
are still VFR...for now. Southerly/Southeasterly winds are
remaining up and gusty, and are not expected to diminish much, if
at all overnight. This will provide inflow to incoming storms
currently entering the Red River valley. Timing on these storms
moving into our area still difficult, as intensity and speed will
be driven by storm-scale evolution, but confidence is increasing
in a window similar to the last cycle. Because of this, have opted
to put in a TEMPO at UTS, though VCTS remains farther south, given
uncertainty in how well this line of storms holds together towards
the coast. After that line dissipates/moves offshore, expect
gusty onshore winds to resume with VFR conditions at all
terminals.

&&

.MARINE...
Issued at 336 PM CDT Tue Jun 4 2024

Moderate to occasionally strong onshore winds and seas between 4
to 7 ft will continue tonight. Small Craft Advisories and caution
flags remain in effect through early Wednesday. Winds and seas
should gradually weaken/subside after mid-week. Rain and storm
chances will also remain on the low side, with only a few showers
early in the morning.

Persistent onshore flow is resulting in strong rip currents along
all Gulf-facing beaches. This threat will continue through most
of the week. Latest P-ETSS continues to show water levels at or
above 3.0 ft MLLW, suggesting the potential for minor coastal
flooding during times of high tide tonight through early Thursday.

JM

&&

.HYDROLOGY...
Issued at 336 PM CDT Tue Jun 4 2024

There are currently four River Flood Warnings in effect: three along
the Trinity River and one on the Navasota River. The Navasota River
near Normangee (currently in minor flood stage) crested in moderate
flood stage over the weekend and will continue on a gradual
recession and eventually fall below flood stage around midweek. The
Trinity River near Riverside and near Moss Bluff will remain in
minor flood stage until further notice. The Trinity River near
Liberty is currently rising in minor flood stage and is forecast
to rise to moderate flood stage by Thursday. There isn't a River
Flood Warning out for the Trinity River near Crockett as of yet,
but the latest forecasts indicate that it will rise into minor
flood stage at the end of the week.

Remember to heed any instructions from your local officials and to
never travel through ANY flooded areas or roadways. TURN AROUND,
DON'T DROWN. Please monitor updated forecasts via the NWS NWPS
webpage (https://water.noaa.gov/) as river flooding continues. 

Batiste/JM

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  78  93  74  95 /  10  40  10  10
Houston (IAH)			  79  94  77  95 /  10  40  10  10
Galveston (GLS)			  80  87  81  89 /  10  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 AM CDT Wednesday for TXZ436>439.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ330-350-370.

     Small Craft Should Exercise Caution until 7 AM CDT Wednesday for
     GMZ335-355-375.

&&

SHORT TERM...Adams
LONG TERM....JM
AVIATION...Luchs
MARINE...JM

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:54 AM CDTSpecial Weather StatementHGXBrazos, Madison36 min
Jun 5, 8:31 AM CDTSpecial Weather StatementHGXBrazos, Grimes, Washington29 min
Jun 5, 8:48 AM CDTSpecial Weather StatementHGXPolk27 min
Jun 5, 8:59 AM CDTSpecial Weather StatementHGXMontgomery31 min
Jun 5, 9:23 AM CDTSpecial Weather StatementHGXAustin, Chambers, Colorado, Fort Bend, Harris, Liberty and 4 more97 min
Jun 5, 9:27 AM CDTSpecial Marine WarningHGX2 hr
Jun 5, 10:30 AM CDTSpecial Marine WarningHGX2 hr
Jun 5, 10:41 AM CDTSpecial Weather StatementHGXBrazoria, Chambers, Colorado, Fort Bend, Galveston, Jackson and 2 more94 min
Jun 5, 10:54 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston36 min
Jun 5, 12:10 PM CDTSpecial Weather StatementHGXBrazoria, Jackson, Matagorda95 min
Jun 5, 12:16 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda59 min
Jun 5, 12:28 PM CDTSpecial Marine WarningHGX2 hr
Jun 5, 2:52 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda30 hr

Nearby

Beach Hazards Statements in Texas, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.